Colorado, 2022

Damaging Wind in Colorado, August 26, 2022

August 26, 2022 · NWS PUB · 1 event in 1 county or zone

A decaying storm produced an isolated severe wind gust in Lamar, CO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A decaying storm produced an isolated severe wind gust in Lamar, CO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 26, 4:33 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 26, 4:33 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
533 PM MDT Fri Aug 26 2022

.SHORT TERM...(This evening through Saturday)
Issued at 336 PM MDT Fri Aug 26 2022

...Widely scattered to numerous thunderstorms expected across
southeast Colorado this afternoon and evening with some flash
flooding possible for burn scar and urbanized areas...

Key messages:

1) Scattered to numerous PM thunderstorms will develop over the
higher terrain later today, and then move over into the I-25
corridor during the late afternoon and eastern plains by later in
the evening.

2) Flash flooding will be possible with some of the stronger storms
if they get hung up on the mountains, especially for the burn scar
areas. A slight risk of flash flooding will also be possible for
urbanized areas.

3) There is a slight risk of a stronger or possibly severe
thunderstorm over the southeastern plains by late afternoon and into
the evening. Main threat will be strong and gusty outflow winds to
50 mph or greater, and hail up to 1 inch in diameter.

Detailed discussion:

Currently...

A minor shortwave at the 700-500 mb level is currently transitioning
over the region and this has provided thunderstorm development to be
more widespread over all areas of the CWA. A developing lee side
surface low over the northern I-25 corridor will continue to move
eastward and enhance convection development over the eastern plains
by later this evening. Deep mixing has been evident across the
southeastern plains this afternoon, with locations such as
Springfield reporting gusty winds out of the southerly direction
above 30 mph this afternoon. This is evident that the trough is
beginning to enhance the low level jet ahead of it and bringing up
higher dewpoints into the 60s over the central and eastern plains.
SPC mesoanalysis shows the best mid level convergence currently over
the I-25 corridor and there are currently developing showers and
thunderstorms that will continue to move northeastward. The high
MLCAPE over the southern San Luis Valley and over the Raton Mesa.
This is proving to be the best location at the moment for convective
development, and possibly a stronger storm or two over this area for
the next 4 to 5 hours. Higher dewpoints are remaining in place over
the central plains for the most part, east of La Junta, whereas
locations further west are beginning to mix out now. Given the
current trends, the best area for a stronger storm could be over the
Raton Mesa and Eastern Las Animas and Baca counties later this
evening. Some stronger or possibly even an isolated severe storm may
still occur along the mid level convergence axis as it moves out
over into the central and eastern plains later this evening. If a
stronger or severe storm is to occur, the main threat with a well
pronounced inverted-v profile showing up in the soundings will be
strong and gusty outflow winds to 50 mph or greater, and perhaps
some hail up to an inch in diameter. The other concern that will
continue to be the possibility of flash flooding over the burn scar
areas, if a stronger storm gets hung up on the mountains. The good
news thus far is that it appears that storms are moving relatively
quickly and hopefully this will not allow for storms to become
stalled out.

Tonight...

Any remaining showers and thunderstorms this evening will likely
continue past midnight for areas of the eastern plains. The latest
CAMs reflect most of the stronger convection to be out of the CWA by
roughly 10 PM, with perhaps just some residual showers and isolated
thunderstorms continuing over the eastern plains up until around
midnight or shortly after. Otherwise there will just be some mid
level clouds remaining in place while the lower levels continue to
dry out. Behind the trough, temperatures will cool into the 50s for
most areas of the plains and perhaps only some low 60s over the far
southeastern plains, and into the 30s and 40s for the higher terrain.

Tomorrow...

As the shortwave continues to progress eastward, there will be high
pressure building in with subsidence over the region. This will
allow for only some of the recycled moisture in the mid levels to
cause thunderstorms to develop due to orographic lifting over the
mountains and be mostly isolated in nature. The greatest CAPE of
around 900 J/kg will be located over the San Juan Mountains, where
there will be highest probability of thunderstorms to form given
these values. A few storms could also develop over the northern
Continental Divide and eastern mountains, which could then move over
into the adjacent mountain valleys and plains with a southeasterly
storm motion driven by a northwesterly flow in the mid to upper
levels. Due to there being a sufficient amount of capping over the
plains, if storms do make it over into the I-25 corridor, they will
likely weaken and dissipate rather quickly. Otherwise, mostly clear
skies and slightly warmer and drier conditions will exist elsewhere
across the CWA. Temperatures will be slightly warmer and expected to
reach into the upper 80s and mid 90s across the plains, and
generally in the upper 70s to low 80s for the upper Arkansas River
Valley and San Luis Valley, and 50s to 60s for high country.  -Stewe

.LONG TERM...(Saturday night through Friday)
Issued at 336 PM MDT Fri Aug 26 2022

Saturday night-Sunday night...Latest models are fairly consistent
with shortwave ridging in place across the region on Saturday giving
way to increasing westerly flow through the day Sunday, as a
stronger system remains progged to translate across the Northern
Rockies and into the Northern High Plains through Sunday night.
Scattered showers and isolated storms over and near the higher
terrain Saturday evening gives way to clearing skies through the
late evening. While models continue to indicate weak uvv associated
with the passing Northern Rockies wave on Sunday, they also indicate
drier air within the westerly flow aloft moving into the region,
with dew points dropping into the 30s and 40s areawide. With that
said, can't rule out isolated to scattered afternoon and evening
showers over and near the higher terrain on Sunday, though these
storms will be higher based, supporting gusty outflow winds and less
measurable rainfall. As for temperatures, with the westerly flow
aloft, at or above normal high temperatures look to continue, with
highs in the 80s to mid 90s across the plains, and with mainly 60s
and 70s across the higher terrain. With the drier air moving into
the region, overnight lows could cool into the mid 30s to mid 40s
across the the higher terrain, with lows mainly in the 50s across
the plains.

Monday-Tuesday...Models continue to indicate upper level ridging
building across the Great Basin and into the Rockies into the middle
of next week, though continue to indicate enough moisture in place
to support isolated to scattered diurnal convection over and near
the higher terrain through the period, with temperatures remaining
near to slightly above seasonal norms.

Wednesday-Friday...While there remain some differences, models do
indicate the upper ridge flattening across the Rockies through the
end of the work week, with short wave energy translating across the
Northern Tier and into the Northern High Plains. These systems will
bring in slightly cooler air, especially for the plains, with
continued chances for daily showers and storms over and near the
higher terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 532 PM MDT Fri Aug 26 2022

VFR ceilings and visibilities are, for the most part, expected for
all three terminals, KCOS, KPUB, and KALS, for the next 24 hours.
Convection is moving out east of KCOS and KPUB so rain and thunder
will continue to diminish over the next couple of hours. Convection
west and northwest of KALS could move into the vicinity of station
and on station over the next couple of hours, with gusty and erratic
outflow winds being the main concern associated with these storms.

Winds will remain generally out of the north across most of the
region tonight and tomorrow, with mid and high clouds remaining
present through most of the period as well. Currently monitoring a
chance to see fog development in the San Luis Valley early tomorrow
morning, mainly from about 10Z to 15Z, with visibilities possibly
dropping below VFR criteria. Confidence is low to medium at this
point, so have left mention of fog out of this round of TAFs for
now.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...STEWARD
LONG TERM...MW
AVIATION...EHR
Hazardous weather outlook, Aug 26, 10:55 AM MST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Fri Aug 26 2022

COZ058>089-093>099-271800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Fri Aug 26 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will develop over
the mountains during the early afternoon, before moving eastward
into the southeast plains later in the afternoon and evening. The
main risks with thunderstorms today will be lightning, locally
heavy rainfall and wind gusts up to 40 mph. Burn scars will see an
elevated risk for flash flooding today given the potential for
more widespread thunderstorm development.

One or two strong storms will be possible across the eastern plains
between 2 PM and 10 PM. Locally heavy rainfall and wind gusts to
around 50 mph will be the primary risks. However some brief small
hail under 1 inch in diameter will also be possible with the
stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will slowly decrease from Saturday into early
next week, with mainly isolated storms over the mountains each
afternoon and early evening. There will be an uptick in
thunderstorm activity from Tuesday through Thursday of next week.
The main risks from storms through this period will be lightning,
gusty winds and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

STEWARD/23

In the hours before

Special weather statement, Aug 26, 1:47 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT Fri Aug 26 2022

COZ074-088-262115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
247 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Segundo, or 12 miles west of Trinidad, moving east at 15 mph.

HAZARD...Heavy rain, winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Cokedale, Trinidad and Starkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10479 3716 10484 3728 10440 3704 10434
TIME...MOT...LOC 2047Z 256DEG 15KT 3710 10472

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mw
Special weather statement, Aug 26, 1:49 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
249 PM MDT Fri Aug 26 2022

COZ071-074-075-262115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
249 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of southwestern
Costilla County through 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jaroso, or 21 miles north of Questa, moving east at 20 mph.

HAZARD...Heavy rain, wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mesita, San Pablo, Sanchez Reservoir, Jaroso, Chama and Garcia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10567 3710 10569 3720 10532 3700 10526
TIME...MOT...LOC 2049Z 258DEG 17KT 3703 10558

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Aug 26, 4:06 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
506 PM MDT Fri Aug 26 2022

COZ097-262330-
Las Animas Vicinity/Bent County CO-
506 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of northwestern Bent
County through 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm over
Las Animas, or 18 miles northeast of North La Junta, moving northeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  John Martin Reservoir around 510 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 10328 3811 10331 3816 10325 3818 10313
      3807 10300
TIME...MOT...LOC 2306Z 238DEG 10KT 3809 10322

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CSS/KTS
Special weather statement, Aug 26, 4:34 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
534 PM MDT Fri Aug 26 2022

COZ097-270000-
Las Animas Vicinity/Bent County CO-
534 PM MDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of central Bent County
through 600 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 19 miles east of North La Junta, moving northeast at
25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  John Martin Reservoir around 540 PM MDT.

Other locations in the path of this storm include Hasty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3792 10323 3798 10324 3809 10319 3814 10304
      3804 10278 3791 10293 3784 10306
TIME...MOT...LOC 2334Z 232DEG 21KT 3798 10316

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CSS/KTS

The radar

The Pueblo radar (KPUX), 138 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prowers

When
August 26, 5:38 PM MST to 5:39 PM MST
Where
Prowers County, Lamar Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.680

Lamar airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049084.